MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number FC-5-20-3D
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium framing coil that was damaged during a procedure.The patient was undergoing a coil embolization procedure to treat a ruptured saccular aneurysm of the right middle cerebral artery m2 segment.The aneurysm max diameter was 3mm and the neck diameter was 2mm.Blood flow and vessel tortuosity were normal.It was reported that the axium coil and all accessory devices were prepared as indicated in the instructions for use (ifu).In the process of forming the hoop, the coil coil not be pushed in.The physician intended to reposition the coil but in the process of withdrawing the coil, it was noted to be damaged in the middle section within microcatheter.The coil was removed and replaced with an axium framing coil of a different size which was used successfully.There were no patient symptoms or complications associated with this event.Additional information was received and it was reported that the spring coil broke into 2 separate pieces.No issues were found to have resulted from the damage.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the axium prime framing coil was returned for analysis within a shipping box; within an unsealed plastic biohazard pouch and within an opened axium prime inner pouch.The echelon-10 micro catheter used in the event was not returned for analysis.Visual inspection/damage location details: no damages or irregularities were found with the axium prime pusher.The axium prime implant coil was found stretched and broken with the polypropylene filament also broken.Testing/analysis: n/a conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil kink/damage¿ and ¿coil separation/break was confirmed.It is likely the coil became damaged during the reported repositioning.Other possible contributors of coil stretch/break are, lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, user advances the coil against resistance or incompatible catheter.Customer reported vessel tortuosity as normal, and devices were prepared per ifu.As the echelon-10 micro catheter used in the event was not returned for analysis, any contribution of the micro catheter towards the coil stretching could not be determined.There is no indication that the event is related to a potential manufacturing issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM FRAMING COIL
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12513688
Report Number2029214-2021-01190
Device Sequence Number14746002
Product Code KRD
UDI-Device Identifier00847536034198
UDI-Public00847536034198
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K162704
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/25/2023
Device Model NumberFC-5-20-3D
Device Catalogue NumberFC-5-20-3D
Device Lot NumberB124085
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/23/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2021
Supplement Date Received by Manufacturer10/31/2021
Initial Report FDA Received Date09/22/2021
Supplement Report FDA Received Date11/15/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/25/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age70 YR
Patient SexFemale